STILL having muscle cramping in my back!! :(

Hi everyone....I wasn't sure exactly where to post this so I'm just doing it as a blog post.

I have been dealing with back pain (muscle cramping) since Feb 2nd!!! Last night was bad again.

I switched myself off of Levemir to Humalog Mix which I'm sure my doctor loved, but I HAD to try something or lose my mind!! It's still the same. I even went to Urgent care and they xrayed my back and it showed some arthritis in my spine between my shoulder blades but this is NOT skeletal....it is muscular!!

I have looked up Levemir, Humalog, Humalog Mix and other insulins that I haven't even tried yet and they ALL say the same thing. That if your potassium is low it can cause "MUSCLE CRAMPS". I know this HAS to be one of the insulin's I was or am taking!! The reason I switched was because this started when my doctor gave me Humalog added to the Levemir.

I'm trying to keep good records...but then I went off of the Levemir to the Humalog Mix because I was having back/muscle cramps!!

I am ready to just get off of the insulin altogether and go back to pills. I can't take this anymore. I've been in tears so many times. It HURTS!!!!! So, I take pain pills....(I hate taking them)..and I think we all know that they cause constipation...so there's another major problem I'm dealing with. Pain in my side from an impacted bowel.

Has ANYONE had any kind of muscle pain or spasming or anything like this from their insulin??

Someone had suggested that I may allergic to "synthetic" insulins.

I am so ready to just throw ALL of the insulin out the window and NEVER take it again. My back is hurting some right now. I haven't been sleeping well because I try to NOT take a pain pill because that just makes the other problem worse but I end up taking one because otherwise I can't get in a comfortable position or fall asleep because my back is cramping.

I hope you all get the idea and I HOPE and PRAY that someone will have an answer for me.

Some of you know my on again off again relationship with my doctor!! I never know what kind of mood he's in and I'm ready to go at him if he gives me a hassle about this or acts like I don't know what I'm talking about!!! I AM IN PAIN!!! I've never had anything like this in my life and I KNOW it has to be one of the insulins, if not ALL that are causing it!!

PLEASE HELP!!!

Pam xoxo

Views: 3583

Comment by Gerri on March 11, 2012 at 12:57pm

How awful. Have you had potassium levels checked? It's typically part of usual labs. Easy enough to remedy, if that's the cause. Don't take potassium supplements without checking your postassium first. Too much is dangerous.

I've never had muscle spasms from insulin. I used to get horrific leg muscle cramps at night. Once I started taking 500 mg of magnesium chloride (cheap), never had another problem.

Realize it seems that there's a direct relationship between the pain & insulin, but there could be another cause.

Comment by Pam on March 11, 2012 at 4:27pm

Hi Gerri, I will ask the doctor when I go on the 15th....I know, not long but seems like forever when you're in pain. Things haven't been good since I started the insulin....it made neuropathy flare up....things I've never had b4. Thanks for replying hon.

Comment by Gerri on March 11, 2012 at 6:49pm

One day is too long & it does feel like forever. So sorry. Good to get copies of your labs at your appointment. Doctors overlook things.

Insulin wouldn't cause neuropathy to flare. It should be the opposite. Lowering your BG helps nerves to heal. High BG is quite damaging to nerves. If your BG has been high & it's brougt back down to normal, what you may be experiencing are the nerves healing. Feels kind of like tingling. Does take a while for them to heal.

Comment by Cathy on March 12, 2012 at 6:48am

Hi Pam,
I've been trying to comment on your back situation. Guess I blogged insted of commented. I'm still having a trial with the Web-Site.
Try Thermal-On, you can get one, a moist heat pad, off the computer and it comes to your door.
These are moist heat, they go right into your muscle, bAck muscle and relieve the pain.
Good luck, Cathy

Comment by catlover on March 12, 2012 at 9:11am

Why would you switch from Levemir to Humalog mix ? One is a long-acting insulin & the other is a short acting insulin. I don't think insulin would cause your spasms. I have never heard of that. I think it best to check w/ your doc ASAP. Or if you can wait until the 15th.

Comment by brokenpole on March 12, 2012 at 9:24am

I guess my answer would depend on where in your back the pain/cramping is. If its low on your back down towards you behind you might want to include kidney infection into the talk with your doctor. I have had kideny infections give me some of the worst muscle cramps. No way to get comfortable.

Comment by Betty J on March 12, 2012 at 4:30pm

Reading your post reminds me of how I felt when I started having back and let pains which was about 5 years ago. I know mine didn't come from insulin. It was finally discovered through a MRI that I have Spinal Stenosis which isn't D related. I also have Arthritis in my spine which also added to the pain. Perhaps your doc can have an MRI taken which might show a better picture of what's going on.

Comment by LaGuitariste on March 13, 2012 at 1:08am

A few thoughts:

-- I get muscle cramps (really, really bad ones, too) in my feet, back and thighs, especially at night (it's called relaxation cramping.) I use NuSalt on my food (50% potassium and 50% sodium) and when I wake at night with bad cramps, I try a little (maybe a quarter teaspoon) with a glass of water and almost always that will knock the cramping out. I keep a little shaker of NuSalt right next to my emergency glucose on the bedside table.

-- The other two culprits are calcium and magnesium. You can take a cal/mag supplement every day and that might help, too. Just watch the dose on the mag -- too much can cause diarrhea.

-- I find my muscle cramping is MUCH worse when I'm cold (e.g. if I kick off the covers, I am guaranteed a leg cramp.) To avoid this, I always wear sweat pants and a thick tee-shirt to bed. That way, if I roll out from under the covers, I'm still in enough clothes that my large muscles (e.g. back and thighs) stay fairly warm.

-- One time when I had bad cramps I also felt woozy -- I tested my blood glucose and it was 54 mg/dl. I'm not sure if it was a coincidence, but testing to see if you're hypo might be a good idea. You could be going hypo in your sleep and this could be making the muscles more excitable (due the the counter-regulatory hormones, e.g. adrenalin.)

-- Finally, if your spine is out of whack, sometimes that can cause intermittent and very uncomfortable muscle spasms. I have had great relief from getting chiropractic adjustments, but you have to really shop around carefully and avoid one of the bad ones (the ones who want to hook you up to treatments for life, not just get you adjusted and let you get on with your life.) There's actually a "practice management" guru (cult leader, in my opinion) who has had a VERY negative impact on the profession (e.g. convincing them in these big workshops that there's no such thing, essentially, as "enough" adjustments and to sell, sell, sell more), but the people who don't follow him tend to be good folks. I find that the ones who went to the school in Oregon tend to be less predatory than the ones who went to school in the midwest. Just my opinion, of course.

Comment by Cathy on March 13, 2012 at 9:25am

Laguitarisite, I have also been taking Gentle Yoga, Yoga has really done allot to help my well being and back cramping.

Comment

You need to be a member of Diabetes community by Diabetes Hands Foundation: TuDiabetes to add comments!

Join Diabetes community by Diabetes Hands Foundation: TuDiabetes

Advertisement



REsources

From the Diabetes Hands Foundation blog...

FDA Docket Extended! We Need You.

If you are new to diabetes advocacy in the traditional sense of the word, you may be thinking, “What the heck is a docket!?” I certainly was the first twenty times I heard it (yes it took that long). For Read on! →

An Open Letter from @AskManny, @DiabetesHF to @NYTRosenthal, @NYTimes

Dear Ms. Rosenthal: I am a person living with type 1 diabetes since the age of 30. I am also the President and co-Founder of the Diabetes Hands Foundation, a nonprofit aimed at connecting and mobilizing the diabetes community. Seeing Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Heather Gabel
(Administrative and Programs Assistant, has type 1)

DHF VOLUNTEERS


Lead Administrator
Bradford (has type 1)

Administrators
Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service